Alert archive / Colorado / Red Flag Warnings in 2013

Red Flag Warning 3, NWS Denver/Boulder, CO

March 19, 20135 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 19, 2013, 3:49 AM MDT for 5 counties in Colorado. It took effect at Mar 19, 2013, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2013, 3:49 AM MDT (09:49 UTC)
In effect from
Mar 19, 2013, 12:00 PM MDT
Expired
Mar 19, 2013, 6:01 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Broomfield County, CO, Jefferson County, CO, Larimer County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2838 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WWUS85 KBOU 190949
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
349 AM MDT TUE MAR 19 2013


COZ215-238-239-243-191800-
/O.NEW.KBOU.FW.W.0003.130319T1800Z-130320T0000Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-CENTRAL AND SOUTH WELD COUNTY-
349 AM MDT TUE MAR 19 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN
FOOTIHLLS AND NORTHERN FRONT RANGE URBAN CORRIDOR...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 6 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 215...238...239 AND 243.

* TIMING...HUMIDITY LEVELS WILL DROP BELOW 15% BY EARLY AFTERNOON
  AND COMBINE WITH GUSTY NORTHWEST WINDS TO PRODUCE CRITICAL FIRE
  WEATHER CONDITIONS.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...VERY LOW RELATIVE HUMIDITY AND STRONG AND GUSTY WINDS
  COULD POTENTIALLY PRODUCE RAPID FIRE SPREAD RATES AND CRITICAL
  WILD FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
721 
WWUS85 KBOU 191740
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1140 AM MDT TUE MAR 19 2013


COZ215-238-239-243-200000-
/O.CON.KBOU.FW.W.0003.130319T1800Z-130320T0000Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-CENTRAL AND SOUTH WELD COUNTY-
1140 AM MDT TUE MAR 19 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN FOOTHILLS AND
NORTHERN FRONT RANGE URBAN CORRIDOR...

* AFFECTED AREA...FIRE WEATHER ZONES 215...238...239 AND 243.

* TIMING...HUMIDITY LEVELS WILL DROP TO INTO THE LOWER TEENS BY
  EARLY AFTERNOON AND WILL COMBINE WITH GUSTY NORTHWEST WINDS TO
  PRODUCE CRITICAL FIRE WEATHER CONDITIONS.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...VERY LOW RELATIVE HUMIDITY AND STRONG AND GUSTY 
  WINDS COULD POTENTIALLY PRODUCE RAPID FIRE SPREAD RATES AND 
  CRITICAL WILD FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$
131 
WWUS85 KBOU 200001
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
601 PM MDT TUE MAR 19 2013

...RED FLAG WARNING HAS EXPIRED...

.WINDS WILL CONTINUE TO DECREASE THIS EVENING WITH IMPROVING
RELATIVE HUMIDITIES.

COZ215-238-239-243-200115-
/O.CAN.KBOU.FW.W.0003.000000T0000Z-130320T0000Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-CENTRAL AND SOUTH WELD COUNTY-
601 PM MDT TUE MAR 19 2013

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE NORTHERN FRONT RANGE FOOTHILLS AND NORTHERN FRONT
RANGE URBAN CORRIDOR.

THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE RED FLAG
WARNING.

RED FLAG CONDITIONS WILL QUICKLY CEASE AS WINDS DECREASE AND
HUMIDITIES IMPROVE EARLY THIS EVENING.

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 19, 3:13 AM MDT, 36 minutes earlier.

Area forecast discussion, Mar 19, 3:13 AM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
313 AM MDT TUE MAR 19 2013

.SHORT TERM...MAIN ISSUE THIS TODAY WILL BE FIRE WX POTENTIAL IN
THE NRN FOOTHILLS AND ALONG THE WY BORDER. LATEST RAP HAS
HUMIDITIES DROPPING BELOW 15% BY EARLY AFTN ALONG THE FRONT RANGE
AND IN THE NRN FOOTHILLS WITH GUSTY NWLY WINDS DEVELOPING. FIRE
WX MANAGERS INDICATE HIGH FIRE POTENTIAL IN THE NRN FOOTHILLS AND
FM NORTH OF DENVER TO THE WY BORDER. WITH THAT IN MIND WILL ISSUE
A RED FLAG WARNING NORTH OF A LINE FROM BOULDER TO DENVER UP TO
THE WY BORDER FM 18Z-00Z.

OTHERWISE THE FLOW ALOFT WILL REMAIN WNW WITH SOME HIGHER LEVEL
MOISTURE MOVING ACROSS PRODUCING SOME HI LVL CLOUD COVER. AT THE
SFC A COOL FNT WILL MOVE ACROSS THE FAR NERN PLAINS WHICH WILL
BRING IN SOME SLIGHTLY COOLER AIR. THUS WILL KEEP HIGHS IN THE
UPPER 40S OVER THE FAR NERN PLAINS WITH LOWER 50S ALONG THE FRONT
RANGE URBAN CORRIDOR. FOR TONIGHT OUTSIDE OF SOME MID AND HIGH
LEVEL CLOUDS IT WILL BE DRY. WINDS SHOULD DIE DOWN BY SUNSET WITH
AN INCREASE IN HUMIDITY LEVELS WHICH WILL DECREASE FIRE DANGER.

.LONG TERM...A PROGRESSIVE PATTERN THROUGH LATE WEEK AS WEDNESDAY
WILL SEE THE RIDGE ALOFT FLATTEN AS IT MOVES OVER COLORADO AND
ADJACENT REGIONS. WEDNESDAY SHOULD BE THE WARMEST DAY OF THE WEEK
AND RELATIVELY DRY WITH LESS WIND. HOWEVER...MOISTURE WILL BE
QUICKLY SPREADING INTO THE MOUNTAINS LATE WEDNESDAY AFTERNOON IN
ADVANCE OF NEXT WEAK WAVE IN THE NORTHWEST FLOW PATTERN. EXPECT
THE MOUNTAINS TO BENEFIT THE MOST WITH DECENT OROGRAPHIC FLOW AND
MODEST LAPSE RATES. THE UPPER LEVEL TROF WILL MOVE ACROSS COLORADO
ON THURSDAY WITH ASSOCIATED COLD FRONT ACROSS NORTHEAST COLORADO
LATE THURSDAY AFTERNOON WITH SCATTERED SHOWERS. SURFACE WIND IS
MAINLY DOWNSLOPE NORTHWEST WIND BUT ENOUGH INSTABILITY FOR
SCATTERED SHOWERS TO GENERATE.

THE MAIN QUESTION IN THE LONG TERM CONCERNS THE NEXT BIGGER UPPER
LOW WHICH IS FORECAST TO DEVELOP OVER WESTERN COLORADO EARLY
SATURDAY MORNING BEFORE MOVING INTO THE TEXAS PANHANDLE BY LATE
SATURDAY NIGHT. THE LONG RANGE MODELS HAVE SHOWN MORE CONSISTENCY
WITH THIS SCENARIO WHICH HAD BEEN A BIG CHANGE FROM THE MODEL
RUNS SEVERAL DAYS AGO. RIGHT NOW THE EUROPEAN AND CANADIAN RUNS
ARE SHOWING THE DEEPEST LOW NEAR THE 4 CORNERS WHILE THE GFS IS A
BIT MORE PROGRESSIVE AND MORE OF AN OPEN WAVE ACROSS COLORADO. IF
THE EUROPEAN AND FRIENDS VERIFY...IT COULD MEAN A POTENTIAL FOR
HEAVY SNOW ON SATURDAY OVER THE EAST SLOPES AND NORTHEAST PLAINS.
STILL A WAYS TO GO AS WOULD EXPECT FUTURE MODEL CORRECTIONS AS WE
GET CLOSER TO THE EVENT. CERTAINLY SOME POTENTIAL AND MAJOR
IMPACTS IF IT VERIFIES. WON'T CHANGE MUCH TO CURRENT ZONES WITH
CHANCE OF SNOW OVER ENTIRE AREA THROUGH EARLY IN THE WEEKEND. IF
CONSISTENCY CONTINUES WILL LIKELY INCREASE POPS IN LATER SHIFTS.

&&

.AVIATION...WINDS EARLY THIS MORNING HAVE BEEN WNW AROUND 10 KTS.
WITH NWLY LOW LVL FLOW OVER THE CHEYENNE RIDGE MAY SEE A LONGMONT
ANTI CYCLONE THRU LATE MORNING WITH WINDS BECOMING MORE NLY BY
15Z THRU MIDDAY. BY EARLY AFTN THE STRONGER FLOW ALOFT MAY MIX
DOWN TO THE SFC ALLOW FOR GUSTY NWLY WINDS TO DVLP WITH SPEEDS IN
THE 15-20 MPH RANGE WITH A FEW GUSTS TO 25 MPH. BY 00Z IT APPEARS
WINDS SHOULD DECREASE BACK TO 10-15 MPH. DURING THE EVENING A WK
FNT IS FCST TO BACKDOOR INTO THE AREA WITH WINDS BECOMING LIGHT
ELY WHICH GRADUALLY BECOME DRAINAGE AFTER MIDNIGHT. THERE IS VERY
LITTLE MOISTURE WITH THIS FNT SO DO NOT EXPECT ANY STRATUS
OVERNIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR
COZ215-238-239-242-243.

&&

SHORT TERM...RPK
LONG TERM....ENTREKIN
AVIATION...RPK
Hazardous weather outlook, Mar 18, 10:47 AM MDT, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1047 AM MDT MON MAR 18 2013

COZ030>051-191700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1047 AM MDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WEST TO NORTHWEST WINDS WILL PREVAIL THIS AFTERNOON AND EVENING WITH
SOME GUSTS AROUND 40 MPH. THE WINDS WILL BE STRONGER IN AND NEAR
THE FOOTHILLS OVERNIGHT WITH GUSTS TO 60 MPH POSSIBLE. FIRE DANGER
WILL BE ELEVATED IN THE FOOTHILLS AND ACROSS THE PLAINS DUE TO THE
WINDS AND DRY CONDITIONS.

SCATTERED SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS THIS AFTERNOON
AND EVENING. SNOW ACCUMULATION OF UP TO 4 INCHES CAN BE EXPECTED
ON WEST AND NORTHWEST FACING SLOPES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL WILL MOVE INTO THE
REGION LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT BRINGING A GOOD
CHANCE OF SNOW TO THE MOUNTAINS AND A CHANCE OF RAIN AND SNOW OVER
NORTHEAST COLORADO. MEANWHILE ANOTHER SYSTEM MAY AFFECT THE AREA
FRIDAY NIGHT INTO SATURDAY BRINGING ANOTHER CHANCE OF SNOW TO THE
MOUNTAINS AND PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/BARJENBRUCH

Nearby

Red Flag Warnings in Colorado, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.